Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 199, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 28, 2002, 9:30 PM CDT for Atchison County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2002, 9:30 PM CDT (02:30 UTC)
- Expired
- Jul 28, 2002, 10:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Atchison County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
755
WUUS53 KEAX 290230
SVRMCI
KSC005-290315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
930 PM CDT SUN JUL 28 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ATCHISON COUNTY IN NORTHEAST KANSAS
* UNTIL 1015 PM CDT
* AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM
WAS LOCATED NEAR CUMMINGS...OR 10 MILES SOUTHWEST OF ATCHISON...AND
MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ATCHISON BY 940 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3962 9517 3954 9538 3942 9534 3944 9502
3956 9512
BROWNINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:45 PM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 28, 2:45 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 245 PM CDT SUN JUL 28 2002 245 PM... THE AFTERNOON HAS BEEN QUIET SO FAR.....WITH ONLY A FEW CU STARTING TO BUBBLE. LATEST VISIBLE SATELLITE SHOWS LARGE CIRRUS SHIELD JUST TO THE WEST OF THE FORECAST AREA...WHICH SHOULD INHIBIT CONVECTIVE POTENTIAL FOR A WHILE. A FEW SHOWERS LINGERING OVER NORTHEAST PART OF FORECAST AREA...ASSOCIATED WITH SPEED MAX/WEAK SHORT WAVE MOVING INTO UPPER MIDWEST. DO NOT EXPECT MUCH ACTION FOR AWHILE...AS CIRRUS WILL INHIBIT CONVECTION...AND BETTER SURFACE CONVEGENCE WELL WEST OF FORECAST AREA. NGM AND AVN APPEAR TO HAVE A BETTER HANDLE ON CONVECTIVE IN THE NEAR TERM...SO USED THEM AS GUIDE. EXPECT STORMS TO START POPPING IN EXTREME NORTHWEST ZONES BETWEEN 4 AND 6 PM...WITH ACTIVITY SPREADING SLOWLY SOUTH THROUGH THE EVENING. APPROACHING MID-LEVEL SHORT WAVE AND RIGHT REAR QUADRANT OF JET WILL KEEP CONVECTION GOING THROUGH THE NIGHT. SHEAR PROFILES STRONGER TO THE NORTH...SO MAY SEE SOME SEVERE ACTIVITY ACROSS NORTHERN ZONES. STEERING WINDS WEAK...AND WITH TROPICAL PLUME ADVECTING MID-LEVEL MOISTURE ACROSS AREA...LIKELY WILL SEE LOCALLY HEAVY RAIN. ITS BEEN SO DRY...THAT DONT SEE FLOOD WATCH AS NECESSARY. PASSAGE OF FRONTAL BOUNDARY AND SCATTERED CONVECTION WILL KEEP TEMPERATURES 5 TO 10 DEGREES COOLER THAN TODAYS. PREVIOUS FORECAST NUMBERS LOOK REASONABLE AND ONLY TWEAKED. KEPT THREAT OF STORMS ACROSS SOUTHERN TIER OF ZONES INTO MID-AFTERNOON ON MONDAY...THEN PUSHED STORMS SOUTH OF FORECAST AREA. AFTER MONDAY...FORECAST LOOKS DRY THROUGH MIDDLE OF THE WEEK. AREA WILL ENJOY A BRIEF COOLDOWN MONDAY AND TUESDAY...BUT AS 850 FLOW BEGINS TO TURN BACK TO WEST TO SOUTHWEST ON WEDNESDAY...TEMPERATURES WILL CLIMB BACK INTO MIDDLE 90S. SF 230 PM... FEW CHANGES HAVE BEEN MADE TO THE FORECAST FOR THE END OF THE WEEK. THE MEDIUM RANGE MODELS ARE STILL HAVING DIFFICULTIES COMING TO CONSENSUS ON THE BATTLE BETWEEN TROUGHING OVER NORTHERN CANADA AND RIDGING OVER THE SOUTHERN UNITED STATES. THE AVN SEEMS TO BE THE MOST CONSISTENT MODEL OVER THE LAST COUPLE OF DAYS. WITH UPPER RIDGING OVER KANSAS AND MISSOURI THROUGH THE END OF THE WEEK, THE CHANCE FOR PRECIPITATION WILL BE LOW. A WEAK COLD FRONT IS FORECAST BY THE AVN TO DROP INTO NORTHERN MISSOURI LATE ON THURSDAY, BUT WITH 500MB HEIGHTS AROUND 590 MID LEVELS WILL BE VERY WARM TO SUSTAIN SCATTERED CONVECTION. TEMPERATURES SHOULD BE AT LEAST 5 DEGREES ABOVE MFR GUIDANCE. I AM RELUCTANT TO POST UPPER 90S WITHOUT SOME INDICATION OF A LOW LEVEL WESTERLY FLOW, BUT TEMPS SHOULD EASILY GET INTO THE 90 TO 95 DEGREE RANGE. KOCH 1055 AM... CIRRUS HAS BEEN HOLDING TEMPERATURES DOWN A BIT THIS MORNING...AND WITH 700-500 TEMPERATURES A LITTLE COOLER TODAY...DECIDED TO LOWER TEMPERATURES JUST A BIT FOR THIS AFTERNOON. CLOUDS BREAKING UP A BIT...SO ONLY LOWERED TEMPERATURES A CATEGORY. HEAT ADVISORY CRITERIA LIKELY WILL NOT BE MET...BUT DO TO PROLONGED HEAT WAVE AND INDICES IN THE 100 TO 105 RANGE...WILL LEAVE HEAT ADVISORY IN PLACE. ALSO ADDED SCATTERED SHOWERS AND STORMS FOR EXTREME NORTHEAST MISSOURI...WHERE ACTIVITY HAS PERSISTED THIS MORNING. SF 440 AM... SATELLITE IMAGERY...UPPER AIR ANALYSIS AND PROFILER DATA SHOW FAIRLY ZONAL FLOW ACROSS NORTHERN CONUS WITH EMBEDDED SHORTWAVE TROUGH PROPAGATING THROUGH NORTHERN ROCKIES/INTERMOUNTAIN REGION. LOW LEVEL JET CONTINUES TO FUEL CONVECTIVE COMPLEX ACROSS EASTERN KANSAS. IR SATELLITE IMAGERY INDICATES CLOUD TOPS WARMING OVER THE PAST COUPLE OF HOURS...AND RADAR TRENDS INDICATE CONVECTION HAS BEEN DECLINING. EXPECT PRECIPITATION ASSOCIATED WITH STRATIFORM REGION OF MCS...ALONG WITH NEW CONVECTION DEVELOPING ALONG SOUTHWEST FLANK...TO END BY MID MORNING ACROSS NORTHWEST ZONES. OUTFLOW NOTED ON RADAR PUSHING INTO KANSAS CITY METRO AREA...HOWEVER MINIMAL CHANGE IN TEMPERATURE NOTED ACROSS THIS BOUNDARY. EXPECT CONVECTIVE DEBRIS TO CLEAR OUT BY LATE MORNING...AND WITH INTENSE SOLAR HEATING EXPECT BOUNDARY TO MIX OUT BY EARLY AFTERNOON...THUS HAVE KEPT FORECAST DRY ACROSS CWA THROUGH AFTERNOON. 850MB TEMPS PROGGED NEAR OR SLIGHTLY ABOVE SATURDAY VALUES...SO HAVE GONE CLOSE TO PERSISTENCE FOR AFTERNOON MAX TEMPS. ONCE AGAIN EXPECT HEAT INDICES OF 105 TO 110 DEGREES SO HAVE KEPT HEAT ADVISORY GOING THROUGH THIS AFTERNOON. AS SHORTWAVE TROUGH MIGRATES INTO THE PLAINS THIS EVENING...EXPECT CONVECTION TO DEVELOP ALONG SLOWLY ADVANCING COLD FRONT ACROSS EASTERN NEBRASKA BACK INTO NORTHEAST KANSAS...THEN CONGEAL INTO MCS AND TRACK ACROSS EASTERN KANSAS/WESTERN MISSOURI OVERNIGHT AS LOW LEVEL JET INTENSIFIES. GIVEN PRECIPITABLE WATER VALUES ABOVE 1.5 INCHES...HEAVY RAINFALL WILL CERTAINLY BE A POSSIBILITY...ESPECIALLY GIVEN THAT CORFIDI VECTORS INDICATE A SLOW SOUTHWEST PROPAGATION OF MCS. EXPECT CONVECTION TO BE ONGOING MONDAY MORNING ACROSS SOUTHERN AND EASTERN ZONES...AS FRONT SLOWLY PUSHES ACROSS FORECAST AREA. TEMPERATURES BEHIND FRONT MONDAY AFTERNOON SHOULD RUN 8-10 DEGREES COOLER THAN SUNDAY. GIVEN SLOW FORWARD PROGRESS OF COLD FRONT...HAVE KEPT CHANCE OF STORMS THROUGH MONDAY AFTERNOON ACROSS FAR SOUTHERN AND EASTERN ZONES. SEAMAN .EAX... KS...NONE. MO...NONE.
In the hours before
Local storm report, Jul 28, 4:43 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM KANSAS CITY MO WIND DAMAGE LARGE TREES
07/28/02 JACKSON DOWN REPORTED BY FIRE AND
RESCUE.
0425 PM LIBERTY MO .75 INCH HAIL
07/28/02 CLAY REPORTED BY FIRE AND
RESCUE.
0437 PM KEARNEY MO 60 MPH TSTM GUST
07/28/02 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 28, 5:01 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM HOLT MO WIND DAMAGE - 6 INCH TREE
07/28/02 CLAY LIMBS DOWN
0440 PM HOLT MO .75 INCH HAIL
07/28/02 CLAYLocal storm report, Jul 28, 6:19 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
619 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM (IRK)KIRKSVILLE MUNI ARPT MO 59 MPH TSTM GUST
07/28/02 ADAIRLocal storm report, Jul 28, 6:56 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 2 NW PRINCETON MO WIND DAMAGE LARGE TREE
07/28/02 MERCER DOWN REPORTED BY HAM RADIO
OPERATOR.
0625 PM 2 W SPICKARD MO WIND DAMAGE LARGE TREE
07/28/02 GRUNDY DOWN REPORTED BY HAM RADIO
OPERATOR.
0625 PM KIRKSVILLE MO .88 INCH HAIL
07/28/02 ADAIR REPORTED BY MEDIA.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:36 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.